Florida, 2013

Damaging Wind in Florida, June 8, 2013

June 8, 2013 · NWS JAX · 1 event in 1 county or zone

Prevailing SW flow focused a sea breeze collision near the St. Johns River basin during the afternoon where a lone severe storms produced some wind damage in Clay county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Prevailing SW flow focused a sea breeze collision near the St. Johns River basin during the afternoon where a lone severe storms produced some wind damage in Clay county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 8, 1:20 PM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 8, 1:20 PM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT SAT JUN 8 2013

.SHORT TERM...SHOWERS AND STORMS ARE CURRENTLY HAVING A TOUGH TIME
DEVELOPING GIVEN A LITTLE CIN AROUND 850 TO 700 MB AND DRY AIR
ALOFT. RAP SOUNDING SHOWS PWAT NEAR 1.45 INCHES NEAR JAX INDICATING
THE DRYNESS IN THE MID AND UPPER LEVELS. STILL...WE EXPECT THAT
ISOLD TO SCT SHOWERS AND STORMS WILL DEVELOP WITH THE BEST FOCUS OF
ACTIVITY OVER NE FL WHERE SEA BREEZE MERGERS ARE MORE LIKELY. UPPER
LEVELS SHOW SOMEWHAT FAVORABLE DIVERGENCE OVER PARTS OF NE FL WITH
THE REGION IN THE RRQ OF A 50-60 KT JET. LIKE WAS MENTIONED IN
EARLIER DISCUSSION...THE DRY AIR ALOFT WILL SERVE TO ENHANCE ANY
DOWNBURSTS...SO THAT WILL CONTINUE TO BE A CONCERN FOR REST OF TODAY
AND EARLY THIS EVENING.

SUNDAY/SUNDAY NIGHT...CONTINUED GOOD AGREEMENT AMONG MODELS ON DEEP
TROPICAL MOISTURE RETURNING TO THE AREA AS SHORT WAVE ENERGY MOVES
IN FROM THE GULF. WILL MOST LIKELY HAVE AN ONSET OF NUMEROUS
SHOWERS/STORMS BY EARLY AFTERNOON AS THE SHORT WAVE INTERACTS WITH
AN ACTIVE WEST COAST SEABREEZE AND DIFFERENTIAL HEATING. STORMS MAY
LINGER ALONG THE EAST COAST DURING THE EARLY EVENING FROM WEST/EAST
COAST SEABREEZE MERGER. GIVEN HIGH PWAT (2+ INCHES) AND INSTABILITY
(CAPES 2500-3000J) A FEW STORMS COULD GET STRONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING...LOCALLY HEAVY RAIN...AND GUSTY WINDS. CLOUD
COVER AND AND HIGHER PRECIP COVERAGE WILL HELP KEEP HIGH
TEMPERATURES UNDER CHECK SUNDAY AND WILL BE SLIGHTLY BELOW
NORMAL...WITH WARM/HUMID CONDITIONS SUNDAY NIGHT.

.LONG TERM /MONDAY THROUGH SATURDAY/...
A SHORTWAVE TROUGH WILL PROGRESS EASTWARD FROM THE GREAT LAKES
STATES EARLY ON MON INTO NEW ENGLAND BY LATE TUES. THIS FEATURE
WILL PUSH THE AXIS OF ATLANTIC RIDGING INTO THE FL PENINSULA BY
TUES...WHICH WILL KEEP MEAN LAYER SOUTHWEST TO WEST FLOW IN PLACE
LOCALLY. DEEP TROPICAL MOISTURE AND MESOSCALE BOUNDARY COLLISIONS
WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS ALONG THE
INTERSTATE 95 CORRIDOR ON MON...WITH SCATTERED ACTIVITY EXPECTED
ELSEWHERE. ABUNDANT MID AND HIGH ALTITUDE CLOUDINESS AND RAINFALL
SHOULD KEEP HIGHS AROUND OR JUST SLIGHTLY BELOW CLIMO ON MON...WITH
HIGHS GENERALLY IN THE UPPER 80S. CLOUDS AND DEWPOINTS IN THE 70S
WILL KEEP LOWS GENERALLY IN THE 70-75 DEGREE RANGE. MOISTURE
LEVELS SLOWLY DECREASE ON TUES...BUT FORCING FROM A WEAK BOUNDARY
SINKING INTO OUR AREA SHOULD PROMOTE SCATTERED DIURNAL CONVECTIVE
COVERAGE. LESS MORNING CLOUD COVER WILL ALLOW HIGHS ON TUES TO
CLIMB INTO THE LOWER 90S...WITH UPPER 80S AT THE COAST. ACTIVITY
ALONG A WEAK SOUTHWARD MOVING BOUNDARY MAY CONTINUE INTO THE
EVENING HOURS ON TUES IN NORTHEAST FL. LOWS WILL AGAIN ONLY FALL
TO THE 70-75 RANGE.

LONG-TERM GUIDANCE INDICATES THAT RIDGING WILL BUILD OVER THE PLAINS
STATES BY MIDWEEK. THIS WILL CHANGE OUR FLOW ALOFT LOCALLY TO
NORTHWEST TO NORTHERLY...WHICH WILL ADVECT DRIER AIR ALOFT INTO
OUR REGION. THE AXIS OF ATLANTIC RIDGING WILL BE DISPLACED OVER
SOUTH FL...AND A WESTERLY STEERING FLOW SHOULD FOCUS WIDELY
SCATTERED DIURNAL CONVECTION ALONG THE I-95 CORRIDOR...WITH ONLY
ISOLATED POPS EXPECTED ACROSS INTERIOR SOUTHEAST GA. LESS CLOUD
COVER AND RAINFALL COVERAGE WILL ALLOW HIGHS TO CLIMB INTO THE MID
90S INLAND AND NEAR 90 AT THE COAST ON WED AND THURS. TROUGHING
MAY STRENGTHEN ENOUGH ALONG THE EASTERN SEABOARD ON FRI TO BRING A
LATE SEASON COLD FRONT SOUTHWARD INTO OUR REGION. THE FRONT WILL
STALL JUST SOUTH OF THE AREA ON SAT. HAVE DEPICTED SCATTERED
POPS REGION-WIDE FOR FRI...WITH SCATTERED POPS CONFINED MAINLY
FOR NE FL AND COASTAL SE GA FOR SAT. DESPITE THE FRONTAL PASSAGE...
TEMPERATURES STILL AVERAGING NEAR NORMAL.

&&

.AVIATION...SCT CUMULUS AROUND TAF SITES WITH JUST VERY ISOLD SHOWER
CELLS POPPING UP AT 1810Z. CLOSEST SCT CONVECTION TO THE TAF SITES AT
THIS TIME IS JUST OF MARION COUNTY MOVING NEWD WHICH WILL MISS TAFS.
HOWEVER...ISOLD TO SCT SHOWERS AND STORMS ARE EXPECTED AND COULD
AFFECT TAF SITES REMAINDER OF THE AFTN AND EVENING AS AN EAST COAST
SEA BREEZE IS GETTING UNDERWAY NEAR THE COAST BUT NOT CONFIDENT
ENOUGH FOR INSERTING TEMPO GROUPS. BY MIDNIGHT MOST CONVECTION
EXPECTED TO BE DISSIPATED BUT ISOLD CONVECTION WILL BE POSSIBLE AS
DEEPER MOISTURE MOVES S TO N OVER THE AREA.

&&

MARINE...WINDS/SEAS WILL REMAIN UNDER SCEC CRITERIA THROUGH THE
MIDDLE OF NEXT WEEK...AS A HIGH PRESSURE RIDGE REMAINS FROM ACROSS
THE WESTERN ATLANTIC TO THE LOCAL WATERS. WINDS WILL BE GENERALLY
SOUTH OR SOUTHWEST 10 TO 15 KNOTS. SEAS 3 TO 5 FEET.

RIP CURRENTS: LOW RISK THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  87  69  89 /  30  60  40  50
SSI  75  84  74  85 /  30  60  50  60
JAX  72  87  71  88 /  30  60  50  60
SGJ  73  85  74  86 /  30  60  50  60
GNV  71  87  71  89 /  30  60  50  50
OCF  71  88  72  90 /  40  60  50  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/PETERSON/STRUBLE
Hazardous weather outlook, Jun 8, 12:48 PM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
148 PM EDT SAT JUN 8 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
148 PM EDT SAT JUN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP THE REST OF THE
AFTERNOON AND EVENING WITH THE HIGHEST COVERAGE GENERALLY NEAR AND
EAST OF HIGHWAY 301 OVER NORTHEAST FLORIDA. ISOLATED TO SCATTERED
STORMS ARE EXPECTED OVER SOUTHEAST GEORGIA. SOME OF THE STORMS COULD
BE STRONG WITH GUSTY WINDS NEAR 55 MPH AND FREQUENT LIGHTNING.
STORM MOTION WILL BE NORTHEAST AROUND 20 MPH. SHOWER AND STORM
ACTIVITY WILL BEGIN TO WIND DOWN BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NUMEROUS AFTERNOON THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY. A
FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS. SCATTERED
AFTERNOON STORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 8, 5:02 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
602 PM EDT SAT JUN 8 2013

FLZ036-037-040-082245-
ALACHUA-MARION-PUTNAM-
602 PM EDT SAT JUN 8 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA...WESTERN PUTNAM AND NORTHERN MARION COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 645 PM EDT...

AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES WEST OF CITRA...MOVING NORTH AT 15
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SPARR...REDDICK...CITRA...MCINTOSH...CROSS CREEK...LOCHLOOSA...ORANGE
SPRINGS AND GROVE PARK THROUGH 645 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2964 8217 2954 8188 2931 8208 2938 8230
TIME...MOT...LOC 2202Z 195DEG 13KT 2943 8216

PETERSON
Special weather statement, Jun 8, 5:45 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
645 PM EDT SAT JUN 8 2013

FLZ031-032-036-037-082330-
ALACHUA-BRADFORD-CLAY-PUTNAM-
645 PM EDT SAT JUN 8 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
CLAY...EXTREME SOUTHEASTERN BRADFORD...SOUTHEASTERN ALACHUA AND
NORTHWESTERN PUTNAM COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 730 PM EDT...

AT 645 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MELROSE LANDING...MOVING NORTHEAST
AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
MELROSE...LOCHLOOSA...JOHNSON...GROVE PARK...MELROSE LANDING...
INTERLACHEN...LAKE GENEVA...PUTNAM HALL...MANNVILLE AND GEORGE'S LAKE
THROUGH 730 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

OTHER STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING AND GUSTY WINDS
WERE LOCATED OVER SOUTHEASTERN ALACHUA COUNTY.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2987 8192 2968 8171 2949 8203 2948 8222
      2956 8233
TIME...MOT...LOC 2245Z 234DEG 7KT 2968 8197

WOLF
Special weather statement, Jun 8, 5:53 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
653 PM EDT SAT JUN 8 2013

GAZ150-082330-
WARE-
653 PM EDT SAT JUN 8 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WARE
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 730 PM
EDT...

AT 654 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WARE COUNTY...MOVING NORTHEAST AT
10 MPH. THIS STRONG THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
THE INDICATED COUNTY THROUGH 730 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3104 8255 3115 8246 3103 8234 3101 8237
      3101 8241 3098 8241 3095 8247
TIME...MOT...LOC 2254Z 224DEG 7KT 3103 8246

WOLF

The radar

The Jacksonville radar (KJAX), 84 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 8, 5:58 PM EST
Where
Clay County, 0.6 mi E of Keystone Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.780, -82.020

A large tree was broken at the top and downed power lines which caused power outages in the area. The time of the event was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453548.